Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 90, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2016, 9:15 PM CDT for 5 counties in South Dakota. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2016, 9:15 PM CDT (02:15 UTC)
- Expired
- Jul 9, 2016, 10:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Potter County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 9:30 PM CDT | TSTM WND GST 60 | Mclaughlin, SD | |
| Jul 9, 9:50 PM CDT | TSTM WND GST 61 | 2 Sse Mahto, SD | |
| Jul 9, 10:08 PM CDT | TSTM WND GST 60 | Pollock, SD | SMALL TREES SNAPPED, POWER POLE DOWN, CAMPER SLID OFF PAD. |
| Jul 9, 10:08 PM CDT | TSTM WND GST 60 | Pollock, SD | SMALL TREE BRANCHES DOWN. YOUNG TREES SNAPPED OFF. TENTS BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 8:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3085 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 20.1
The text
As transmitted.
928 WUUS53 KABR 100215 SVRABR SDC021-031-041-107-129-100315- /O.NEW.KABR.SV.W.0090.160710T0215Z-160710T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 915 PM CDT SAT JUL 9 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 1015 PM CDT/915 PM MDT/ * AT 914 PM CDT/814 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR SELFRIDGE TO NEAR RIDGEVIEW...MOVING EAST AT 55 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * SEVERE THUNDERSTORMS WILL BE NEAR... LAPLANT AROUND 825 PM MDT. TIOSPAYE TOPA SCHOOL AROUND 830 PM MDT. SWIFTBIRD DAY SCHOOL AROUND 940 PM CDT. SWIFTBIRD AROUND 945 PM CDT. WHITLOCKS BAY REC AREA AROUND 950 PM CDT. GETTYSBURG AROUND 1005 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4594 9979 4497 9980 4504 10094 4594 10094 TIME...MOT...LOC 0214Z 269DEG 48KT 4602 10089 4512 10088 HAIL...<.75IN WIND...60MPH $$ WISE
1 follow-up statement
715 WWUS53 KABR 100250 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 950 PM CDT SAT JUL 9 2016 SDC107-100259- /O.CAN.KABR.SV.W.0090.000000T0000Z-160710T0315Z/ POTTER SD- 950 PM CDT SAT JUL 9 2016 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POTTER COUNTY IS CANCELLED... THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT/100 AM MDT/ FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4538 9980 4536 10070 4594 10074 4594 9979 TIME...MOT...LOC 0249Z 269DEG 48KT 4603 10024 4513 10024 $$ SDC021-031-041-129-100315- /O.CON.KABR.SV.W.0090.000000T0000Z-160710T0315Z/ DEWEY SD-CAMPBELL SD-CORSON SD-WALWORTH SD- 950 PM CDT SAT JUL 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT/915 PM MDT/ FOR NORTHEASTERN DEWEY...CAMPBELL...EASTERN CORSON AND NORTHERN WALWORTH COUNTIES... AT 949 PM CDT/849 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM WESTFIELD TO NEAR WHITLOCKS BAY REC AREA...MOVING EAST AT 55 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN DEWEY...CAMPBELL...EASTERN CORSON AND NORTHERN WALWORTH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4538 9980 4536 10070 4594 10074 4594 9979 TIME...MOT...LOC 0249Z 269DEG 48KT 4603 10024 4513 10024 HAIL...<.75IN WIND...60MPH $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:36 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 9, 6:36 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
636 PM CDT SAT JUL 9 2016
.UPDATE...
Issued at 629 PM CDT SAT JUL 9 2016
No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016
Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.
Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.
Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.
.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016
Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT SAT JUL 9 2016
VFR conditions are expected through the period. With storms
beginning to push into north central SD will add a VCTS mention
to KMBG this evening around 3z. Storms will continue to move east
overnight, but impacts at KABR are uncertain at this time. Gusty
winds and hail will be possible in and near storms. Southeast
winds 15 to 30 kts will diminish slightly this evening before
increasing again Sunday morning.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
Sunday for SDZ003>007-009>011-015>020-022-023-033>037-045-048-
051.
MN...NONE.
&&
UPDATE...Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...WiseHazardous weather outlook, Jul 9, 3:42 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT SAT JUL 9 2016 SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ008-021-101200- TRAVERSE-BIG STONE-ROBERTS-GRANT- 342 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 9, 7:45 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM MDT SAT JUL 9 2016
SDZ003-100145-
CORSON SD-
645 PM MDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
745 PM MDT...
AT 645 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF KELDRON...OR 15 MILES SOUTHEAST OF LEMMON...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...WATAUGA...KELDRON AND THUNDER HAWK.
LAT...LON 4594 10200 4594 10154 4588 10146 4568 10184
4581 10200
TIME...MOT...LOC 0045Z 227DEG 19KT 4583 10187
WISELocal storm report, Jul 9, 8:09 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
809 PM CDT SAT JUL 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST KELDRON 45.93N 101.81W
07/09/2016 E60 MPH CORSON SD PUBLIC
.
&&
NWS ABERDEEN SD
IRIS SYSTEMSpecial weather statement, Jul 9, 8:47 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 847 PM CDT SAT JUL 9 2016 SDZ003-004-009-015-100230- CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD- 847 PM CDT SAT JUL 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR DEWEY...NORTHWESTERN CAMPBELL... CORSON AND NORTHWESTERN WALWORTH COUNTIES UNTIL 930 PM CDT/830 PM MDT/... AT 846 PM CDT/746 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF WATAUGA TO NEAR LANTRY. MOVEMENT WAS EAST AT 50 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MCLAUGHLIN...TIMBER LAKE...WAKPALA...MCINTOSH...ISABEL...FIRESTEEL...KLEIN RANCH...WALKER...GLENCROSS...GREEN GRASS...BULLHEAD...LITTLE MOREAU REC AREA...WHITE HORSE...RIDGEVIEW...SPRING LAKE...BLACK HORSE...GRAND RIVER CASINO...LITTLE EAGLE...PROMISE AND MAHTO. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT/100 AM MDT/ FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4594 10050 4504 10043 4505 10148 4594 10145 TIME...MOT...LOC 0146Z 268DEG 57KT 4583 10146 4493 10144 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:45 PM CDT | Special Weather Statement | ABR | Corson | 60 min |
| Jul 9, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 28 min |
| Jul 9, 8:47 PM CDT | Special Weather Statement | ABR | Corson, Dewey | 43 min |
| Jul 9, 10:03 PM CDT | Special Weather Statement | ABR | Stanley | 42 min |
| Jul 9, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 59 min |
| Jul 9, 10:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 42 min |
| Jul 9, 11:02 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Faulk, Hand, Hughes, Hyde, Potter and 2 more | 58 min |
| Jul 9, 11:10 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 50 min |
| Jul 9, 11:56 PM CDT | Special Weather Statement | ABR | Brown | 64 min |
| Jul 10, 12:03 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 22 min |
| Jul 10, 12:51 AM CDT | Special Weather Statement | ABR | Spink | 39 min |
| Jul 10, 1:04 AM CDT | Special Weather Statement | ABR | Beadle | 56 min |
| Jul 10, 1:24 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 51 min |
| Jul 10, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 32 min |
| Jul 10, 2:14 AM CDT | Special Weather Statement | ABR | Grant, Roberts | 31 min |
| Jul 10, 2:37 AM CDT | Special Weather Statement | ABR | Deuel, Hamlin | 38 min |
| Jul 10, 4:40 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 15 min |
| Jul 10, 4:55 AM CDT | Red Flag Warning | ABR | 10 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.